Alert archive / New Jersey / Frost Advisories in 2024

Frost Advisory 11, NWS Philadelphia/Mount Holly

October 16, 20244 counties in New Jersey; Bucks County, Chester County, Montgomery County, Pennsylvania

NWS Philadelphia/Mount Holly issued this frost advisory at Oct 16, 2024, 2:18 PM EDT for 4 counties in New Jersey; Bucks County, Chester County, Montgomery County, Pennsylvania. It took effect at Oct 17, 2024, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 2:18 PM EDT (18:18 UTC)
In effect from
Oct 17, 2024, 2:00 AM EDT
Expired
Oct 17, 2024, 9:00 AM EDT
In force
7 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Somerset County, NJ, Bucks County, PA, Chester County, PA, Montgomery County, PA

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS71 KPHI 161818
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
218 PM EDT Wed Oct 16 2024

NJZ001-007-008-PAZ054-055-060>062-171300-
/O.CON.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Easton, Stroudsburg, Bethlehem, Jim
Thorpe, Washington, Newton, Morristown, Allentown, and Reading
218 PM EDT Wed Oct 16 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...In New Jersey, Morris, Sussex, and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ009-010-012-015-PAZ101>106-171300-
/O.NEW.KPHI.FR.Y.0011.241017T0600Z-241017T1300Z/
Hunterdon-Somerset-Middlesex-Mercer-Western Chester-Eastern
Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-Lower
Bucks-
Including the cities of Kennett Square, Chalfont, Honey Brook,
Morrisville, Doylestown, Collegeville, Flemington, Somerville,
West Chester, Perkasie, Pottstown, New Brunswick, Norristown,
Oxford, Lansdale, and Trenton
218 PM EDT Wed Oct 16 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...In New Jersey, Mercer, Middlesex, Somerset, and Hunterdon 
  Counties. In Pennsylvania, Eastern Chester, Eastern Montgomery, 
  Lower Bucks, Upper Bucks, Western Chester, and Western Montgomery 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MJL
2 follow-up statements
317 
WWUS71 KPHI 162247
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
647 PM EDT Wed Oct 16 2024

NJZ001-007-008-PAZ054-055-060>062-171300-
/O.CON.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Morristown, Easton, Bethlehem,
Washington, Newton, Reading, Allentown, Stroudsburg, and Jim
Thorpe
647 PM EDT Wed Oct 16 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures ranging from 28 to 31 degrees and 
  areas of frost expected.

* WHERE...In New Jersey, Morris, Sussex, and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur in 
  sheltered areas and valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ009-010-012-015-PAZ101>106-171300-
/O.CON.KPHI.FR.Y.0011.241017T0600Z-241017T1300Z/
Hunterdon-Somerset-Middlesex-Mercer-Western Chester-Eastern
Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-Lower
Bucks-
Including the cities of Flemington, Morrisville, Kennett Square,
West Chester, Honey Brook, Trenton, Pottstown, Chalfont,
Doylestown, Somerville, Oxford, Lansdale, Collegeville, New
Brunswick, Norristown, and Perkasie
647 PM EDT Wed Oct 16 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Temperatures ranging from 33 to 36 degrees will result in 
  areas of frost formation.

* WHERE...In New Jersey, Mercer, Middlesex, Somerset, and Hunterdon 
  Counties. In Pennsylvania, Eastern Chester, Eastern Montgomery, 
  Lower Bucks, Upper Bucks, Western Chester, and Western Montgomery 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

* ADDITIONAL DETAILS...Temperatures near freezing may occur in 
  sheltered areas and valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Staarmann
005 
WWUS71 KPHI 170636
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
236 AM EDT Thu Oct 17 2024

NJZ001-007-008-PAZ054-055-060>062-171300-
/O.CON.KPHI.FZ.W.0004.000000T0000Z-241017T1300Z/
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Newton, Morristown, Allentown, Reading,
Easton, Washington, Bethlehem, Jim Thorpe, and Stroudsburg
236 AM EDT Thu Oct 17 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...In New Jersey, Morris, Sussex, and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe 
  Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ009-010-012-015-PAZ101>106-171300-
/O.CON.KPHI.FR.Y.0011.000000T0000Z-241017T1300Z/
Hunterdon-Somerset-Middlesex-Mercer-Western Chester-Eastern
Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-Lower
Bucks-
Including the cities of Perkasie, Doylestown, Oxford, Honey
Brook, West Chester, Collegeville, Morrisville, New Brunswick,
Chalfont, Norristown, Flemington, Lansdale, Kennett Square,
Trenton, Somerville, and Pottstown
236 AM EDT Thu Oct 17 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...In New Jersey, Mercer, Middlesex, Somerset, and Hunterdon 
  Counties. In Pennsylvania, Eastern Chester, Eastern Montgomery, 
  Lower Bucks, Upper Bucks, Western Chester, and Western Montgomery 
  Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hoeflich

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this frost advisory went out at Oct 16, 12:40 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 16, 12:40 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1240 PM EDT Wed Oct 16 2024

.SYNOPSIS...
Strong high pressure builds across the Mississippi Valley today,
then it slides eastward and closer to our area tonight and Thursday.
The high then parks itself right over our area Friday into Monday
before starting to shift offshore during Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure over the Northern and Central Plains will
continue to build east today, and then will be centered over the
Ohio and Tennessee Valleys by late tonight. Meanwhile, an upper
trough lies over the Northeast and Mid-Atlantic. A closed H5
low will spin off the base of the trough over the Mid- Atlantic
this afternoon, and then this closed low will meander off the
Mid-Atlantic coast tonight. The closed low will allow surface
low pressure to form well east of the Carolina coast late
tonight.

Another day with highs almost 10 degrees below normal,
generally topping off in the mid to upper 50s throughout, and in
the 40s in the southern Poconos. West to northwest winds will
once again increase to 10 to 15 mph with 15 to 20 mph gusts.
Winds diminish after sunset.

With high pressure building east, skies will be clear with
light winds for the northwest half of the forecast area,
resulting in strong radiational cooling conditions for the
southern Poconos, northern New Jersey, and the Lehigh Valley.
Temperatures drop off to below freezing, and areas of frost will
develop. The Freeze Watch will be upgraded to a Freeze Warning.

For Delmarva and southern New Jersey, with low pressure
developing offshore, there may be enough of a gradient forming,
as well as clouds rotating around the low and spreading back
towards the Mainland that will inhibit widespread frost from
developing, as well as temperatures from dropping to near and
below freezing. As a result, will neither issue a Frost Advisory
nor a Freeze Warning for these areas, but patchy frost is
possible.

Although a few light showers may rotate back towards Delaware
Beaches late tonight, not expecting anything more than that.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A strong positively-tilted upper-level trough across most of the
East is forecast to become a closed low centered near southeast
Virginia as strong shortwave energy traverses the base of the
trough. This will support surface low pressure offshore. Much of the
guidance keeps this system moving away from the coast Thursday into
Friday, however some take it more north-northwest and even stall if
off the Delmarva coast. Given the building ridge incoming from the
west, the closed low should be progressive enough and therefore take
the surface low out to sea.

Despite the presence of the closed low Thursday, the forcing for
ascent is forecast to remain mainly offshore. While a few showers
may try and back in toward the far southeastern New Jersey coast
and the Delaware Beaches, overall it is looking dry for the area.
The air mass associated with the incoming surface high results
in temperatures continuing to be below average with much of the
area topping out near 60 degrees. Temperatures at night drop
mostly in the 35-45 degree range with patchy to areas of frost
possible. The extent of the frost will depend on any cloud cover
and if the wind can completely decouple at night, with some
guidance wanting to keep a breeze going due to the offshore wind
and therefore having a tighter pressure gradient over the
coastal plain.

As we go through Friday, high pressure shifts is centered nearly
over our region. Low pressure should be well offshore as the closed
low shifts east. The air mass should start to modify some and
therefore slightly warmer conditions with highs reaching the mid to
upper 60s for most. It will be chilly again Friday night with patchy
frost possible.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Summary...Daytime temperatures above average and the dry conditions
continue.

Synoptic Overview...A strong upper-level ridge remains in place
across much of the East during the weekend, then it is forecast to
flatten some on its north side Monday as some energy rolls across
southern Canada. The ridge may then shift offshore Tuesday as a
shortwave trough slides across the Great Lakes and Ohio Valley. At
the surface, sprawling high pressure remains centered across the
area through Monday before it starts to shift offshore during
Tuesday.

For Saturday through Monday...An upper-level ridge is across much of
the eastern states with sprawling surface high pressure forecast to
be centered over our area. Given additional height rises
accompanying the ridge, temperatures will be warm especially during
the day with each afternoon rising into the the 70s for most places.
The presence of the ridge aloft and surface high pressure across the
region currently results in a continuation of more dry conditions
across the entire area.

For Tuesday...The upper-level ridge may shift offshore as a
shortwave slides across the Great Lakes and Ohio Valley. There is
some timing/strength differences among the guidance with this
incoming system. As of now, the associated cold front is forecast to
remain well to our west and therefore the stretch of dry conditions
persist. Daytime temperatures are forecast to top out again in the
70s for much of the area, which is several degrees above
average.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of today (through 00Z)...VFR. NW-NNW 10 to 15 kt with
gusts up to 20 kt this afternoon. High confidence.

Tonight...VFR. N-NNW winds 5 to 10 kt. High confidence.

Outlook...

Thursday through Sunday...VFR.

&&

.MARINE...
NW winds 10 to 15 kt with gusts up to 20 kt, increasing to 15 to 20
kt with occasional gusts to 25 kt late tonight. Seas will build to 3
to 4 feet on the ocean waters. No marine headlines.

Outlook...

Thursday...Northerly wind gusts to around 25 knots are probable,
mainly on the ocean zones. Seas build to 4-6 feet across the ocean
zones. The conditions should remain below Small Craft Advisory
criteria for Delaware Bay.

Friday through Sunday...Seas may remain around 5 feet on the
ocean zones.

&&

.FIRE WEATHER...
MinRH values today will average around 35 percent range for most of
New Jersey, portions of southeast Pennsylvania, and Delmarva.
Northwest winds will also average 10 to 15 mph with 15 to 25 mph
gusts. As a result, there will be the threat for fires to spread
quickly.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Freeze Warning from 2 AM to 9 AM EDT Thursday for PAZ054-055-
     060>062.
NJ...Freeze Warning from 2 AM to 9 AM EDT Thursday for NJZ001-007-
     008.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Gorse/MJL
NEAR TERM...MJL/MPS
SHORT TERM...Gorse
LONG TERM...Gorse
AVIATION...Gorse/MJL/MPS
MARINE...Gorse/MPS
FIRE WEATHER...

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:46 AM EDTFreeze WarningPHIMorris, Sussex, Warren30 hr
Oct 16, 3:05 PM EDTSmall Craft AdvisoryPHI4 days

Nearby

Frost Advisories in New Jersey, 2024Frost Advisories in Pennsylvania, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.